Minnesota, 2021

Damaging Winds in Minnesota, June 11, 2021

June 11, 2021 · NWS MPX · 4 events in 2 counties and zones

Several large scale complexes of thunderstorms that developed across the Northern Plains during the evening hours of Thursday, June 10th, moved across the Dakotas, and into western Minnesota by Friday morning. Some of the thunderstorms moved quickly across west central Minnesota and produced a few wind gusts of 45 to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$128,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several large scale complexes of thunderstorms that developed across the Northern Plains during the evening hours of Thursday, June 10th, moved across the Dakotas, and into western Minnesota by Friday morning. Some of the thunderstorms moved quickly across west central Minnesota and produced a few wind gusts of 45 to 50 mph. A severe wind gust of 59 MPH occurred south of Glenwood, Minnesota. By mid-morning, these storms dissipated as they moved east-southeast into southern Minnesota. By late morning, enough instability built across southeast Minnesota where thunderstorms began to redevelop behind an outflow boundary. These storms became severe in Goodhue County and moved quickly east-northeast into west central Wisconsin. There were several reports of downed trees across eastern Goodhue County, and in the city of Red Wing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 11, 5:37 AM CST, 3 minutes earlier.

Area forecast discussion, Jun 11, 5:37 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
637 AM CDT Fri Jun 11 2021

.UPDATED for 12Z Aviation Discussion...
Issued at 632 AM CDT Fri Jun 11 2021

&&

.SHORT TERM...(Today through Saturday)
Issued at 450 AM  CDT Fri Jun 11 2021

Forecast concerns today will be ongoing mesoscale convective system
(MCS) trekking across the Dakotas this morning. The second concern is
the potential for isolated strong to severe storms to redevelop
along the cold front this afternoon and into the evening.

Another warm night with temperatures still in the upper 70s in the
Twin Cities. An MCS is moving eastward across the Dakotas currently.
Recent CAMs sustain the MCS long enough for it to reach western
Minnesota around sunrise. Initially, the MCS will encounter an
environment capable of producing a few damaging wind gusts across
far western Minnesota, however it will quickly encounter an
unfavorable environment and dissipate as the morning progresses.
Recent models continue to support a second round of convection
developing along and east of I-35 corridor this afternoon. The Storm
Prediction Center has issued a Day 1 Marginal risk that highlights
the potential for damaging winds and a lesser hail threat from
western Wisconsin back toward Lake Michigan. CAMs show instability
building ahead of the cold front through the early afternoon before
initiation around 21Z. Forecast soundings point to isolated to
scattered thunderstorm clusters and moderate instability with MLCAPE
of 1500 to 2500 J/kg and effective shear of around 25 kts. One
indication of the potential damaging wind threat is the dry low
levels with ample downdraft CAPE values of 1300+ J/kg). One limiting
factor is our shortwave quickly pulls north into Manitoba and
Saskatchewan leaving behind an unfavorable dynamic set up across
the upper Mississippi Valley. A few tenths of an inch of QPF is
likely for those impacted by this morning's MCS and those impacted
by this afternoon's isolated thunderstorms. I wouldn't plan on any
widespread precipitation in the Twin Cities metro unfortunately.
Regardless, this will need to be watched closely since any storm
that develops will be capable of damaging winds.

With little in the way of cloud cover ahead of the approaching
storms, temperatures should heat up quickly this morning. With that
in mind I have nudged highs a degree or two warmer for the eastern
half of the CWA with lower 90s in the Twin Cities. We have issued an
Special Weather Statement for the very warm temperatures and heat
indices approaching 95F for the Metro and the upper 90s for portions
of west-central WI. Temperatures and dew points finally drop behind
the cold front. Overnight lows will cool into the 60s tonight with
highs warming into the lower to mid 80s Saturday. Dew points will
range in the 40s and 50s Saturday onward. Not good news for those
hoping to see some rain, but great news for those looking for a
break from the extended heat wave.

.LONG TERM...(Saturday night through Thursday)
Issued at 450 AM CDT Fri Jun 11 2021

The extended period offers very little day to day chance as surface
high pressure prevails over head and an mid-level ridging across the
western CONUS. Temperatures remain well above normal throughout the
period. Highs will be in the 80s Monday through Wednesday and into
the 90s for Sunday, Thursday, and Friday. One difference is the
origin of the airmass will be Pacific-based rather than from the
southern CONUS, this means we'll have lower dew points and low
relative humidity with this heat. This also means that we'll stay
dry and likely worsen the drought conditions across portions of
central and southern MN. The NBM PoPS remain below 15 through the
extended other than some fringe 16 to 18 pops Wednesday night into
Thursday. Looking beyond the extended period, both the EPS and GEFS
continue to favor above normal temperatures over the next 10 to 14

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 632 AM CDT Fri Jun 11 2021

Main concern remains the line of showers/thunderstorms with a wind
shift approaching from the west this morning. This line will be
weakening as it moves eastward into Minnesota. Could be some gusty
winds and lightning at KAXN, but it should fall apart by mid-
morning and have only showers at KSTC, KRWF, KMSP. There could be
some redevelopment later in the day along the frontal boundary, so
introduced thunder again at KEAU and KRNH. Otherwise for the most
part VFR conditions with southerly winds becoming west/northwest.

KMSP...

The line of thunderstorms in the Dakotas will weaken and should fall
apart by the time it reaches MSP. There is a chance for some
redevelopment later in the afternoon, that too is decreasing so
removed the mention of thunder from the TAFs. Otherwise expect
southeast winds to become northwest by the evening.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 10 kts.
Sun...VFR. Wind NW 5-10 kts.
Mon...VFR. Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...BPH
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, Jun 11, 4:07 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
507 AM CDT Fri Jun 11 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
507 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Today will start off warm and humid. Thunderstorms are likely for
far western Minnesota before dissipating as the morning
progresses. Damaging winds will be the primary severe weather
threat.

Other storms may develop in eastern Minnesota and west
central Wisconsin this afternoon. Damaging winds will be the
primary severe weather threat with a secondary threat of large
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures are expected to rise back into the 90s on Sunday and
next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed this morning and is
unlikely this afternoon.

In the hours before

Special weather statement, Jun 11, 3:40 AM CST, 2 hours before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
440 AM CDT Fri Jun 11 2021

MNZ059>063-068>070-076>078-084-085-093-WIZ023>028-111800-
Wright-Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Le Sueur-Rice-Goodhue-Waseca-Steele-Freeborn-St. Croix-Pierce-
Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Monticello, Minneapolis, Blaine, St Paul,
Stillwater, Chanhassen, Chaska, Victoria, Shakopee, Hastings,
Le Sueur, Faribault, Red Wing, Waseca, Owatonna, Albert Lea,
Hudson, River Falls, Menomonie, Durand, Chippewa Falls,
and Eau Claire
440 AM CDT Fri Jun 11 2021

...HEAT CONTINUES TODAY WITH HEAT INDICES OF 95 TO 100 DEGREES...

The heat wave will linger this morning into the afternoon.
Temperatures will be in the lower 90s again, with heat indices
near 95 degrees. The most oppressive heat for active people will
be in the late morning to early afternoon.

Drink plenty of fluids. Stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. People and
pets should never be left unattended in vehicles under any
circumstances.

jrb
Special weather statement, Jun 11, 5:36 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
636 AM CDT Fri Jun 11 2021

MNZ048-054>057-064-065-111215-
Chippewa-Yellow Medicine-Kandiyohi-Renville-Pope-Lac Qui Parle-Swift-
636 AM CDT Fri Jun 11 2021

...A LINE OF STORMS WILL AFFECT SOUTHEASTERN LAC QUI PARLE...SOUTHERN
POPE...CHIPPEWA...YELLOW MEDICINE...SWIFT...NORTHWESTERN RENVILLE AND
WESTERN KANDIYOHI COUNTIES...

At 635 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Starbuck to 5 miles northeast of
Taunton. Movement was southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Willmar, Montevideo, Benson, Granite Falls, Clara City, Renville,
Clarkfield, Raymond, Kerkhoven, Sacred Heart, Prinsburg and Wood
Lake.

LAT...LON 4557 9566 4552 9528 4545 9513 4541 9512
      4542 9505 4539 9501 4490 9504 4462 9518
      4467 9525 4466 9529 4469 9532 4470 9536
      4454 9536 4455 9561 4462 9561 4463 9563
      4464 9607
TIME...MOT...LOC 1135Z 295DEG 45KT 4556 9556 4465 9598

BPH

The radar

The Minneapolis radar (KMPX), 176 km away, was scanning. The volume nearest the first event began at 11:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pope

When
June 11, 5:40 AM CST
Where
Pope County, 8.53 mi SSW of Starbuck
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.510, -95.600

Thunderstorm Wind, Goodhue

When
June 11, 10:30 AM CST to 10:32 AM CST
Where
Goodhue County, 3.14 mi NNE of Sogn
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.460, -92.900

A few trees were blown down near Highway 52, south of Cannon Falls.

Thunderstorm Wind, Goodhue

When
June 11, 10:35 AM CST to 10:38 AM CST
Where
Goodhue County, 1.93 mi NNW of White Rock to 2.07 mi N of White Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
44.497, -92.779

A barn's roof was partially blown off along with a nearby tin garage roof.

Thunderstorm Wind, Goodhue

When
June 11, 10:52 AM CST to 10:55 AM CST
Where
Goodhue County, 2.46 mi WSW of Red Wing to 2.03 mi E of Red Wing
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
44.552, -92.573

There were numerous trees blown down around and in the city of Red Wing. Some of the trees caused damage as they landed on power lines, roofs and vehicles. As the storms moved east into Wisconsin, the Red Wing airport had a measured wind gust of 75 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953629, 953632, 953631, 956033.